LETTERS TO THE EDITOR
Differential effect of etanercept on cutaneous and joint lesions in psoriatic arthritis
Article first published online: 27 SEP 2011
© 2011 Japanese Dermatological Association
The Journal of Dermatology
Special Issue: Special Issue: Psoriasis (pages 211-289)
Volume 39, Issue 3, pages 284–285, March 2012
How to Cite
MIZOTE, Y., NAKAHARA, T., MITOMA, C., NAKAO, M., MITOMA, H., MOROI, Y. and FURUE, M. (2012), Differential effect of etanercept on cutaneous and joint lesions in psoriatic arthritis. The Journal of Dermatology, 39: 284–285. doi: 10.1111/j.1346-8138.2011.01267.x
- Issue published online: 21 FEB 2012
- Article first published online: 27 SEP 2011
Etanercept has been shown to be effective in patients with psoriatic arthritis or psoriasis in many controlled clinical studies. However, it is also known that administration of anti-tumor necrosis factor-α (TNF-α) agents induce new onset or worsening of psoriasis. Here, we describe a case of psoriatic arthritis in which treatment with etanercept markedly decreased arthritis, but paradoxically aggravated skin lesions.
A 57-year-old Japanese man presented to our department in 2009 with a 13-year history of moderate psoriasis vulgaris. Initially, the patient’s psoriatic skin lesions had been managed and controlled with a variety of topical steroids. However, at the end of February 2008, the patient had been admitted to hospital elsewhere for aggravated skin lesions, joint pain and complicated acute respiratory distress syndrome. Although oral steroid treatment improved the symptoms, the skin lesions and joint pain had flared up periodically. He was therefore admitted to our hospital in February 2009. At the time of admission the patient was erythrodermic with a diffuse pattern of scaly erythema affecting almost all of the body (Fig. 1a). He had been suffering from pulmonary fibrosis, which was being controlled with oral prednisolone 25 mg once daily. Concurrently, he had joint pain and swelling in both middle fingers and in the joints of both feet. In accordance with the CASPAR diagnostic criteria,1 he was diagnosed with psoriatic arthritis. Because he was associated with pulmonary fibrosis, we could not use methotrexate for his treatment. Thus, we decided to use etanercept for his treatment. After initiation of etanercept at 50 mg once weekly, the arthritis pains markedly improved, with a reduction in Disease Activity Score-28 from 6.1 to 2.9 in 2 weeks (Fig. 2). The Psoriasis Area and Severity Index score of the patient’s skin lesions initially improved from 37 to 21 in parallel with the arthritis; however, it rapidly worsened and new psoriatic skin lesions developed over the whole body despite the substantial and continuing improvement of the arthritis (Figs 1b,2). The skin lesions became persistent; they were treated with a topical steroid and oral vitamin D3 and began to subside very gradually.
All anti-TNF-α agents currently in clinical use markedly decrease not only arthritis and joint pain, but also skin inflammation, in patients with psoriatic arthritis.2 Etanercept, which is one of these agents, antagonizes the effects of endogenous TNF-α by competitively inhibiting its interaction with cell-surface receptors. The beneficial effect of anti-TNF-α treatment in patients with psoriatic skin lesions is postulated to occur through a decrease in the production of other pro-inflammatory cytokines, such as interleukin (IL)-8, IL-6 and colony-stimulating factors, as well as in the expression of adhesion molecules on endothelial cells and keratinocytes, thus decreasing inflammation and keratinocyte proliferation.3 However, one unexpected side-effect of TNF-α antagonists that is being increasingly reported in the published work is the new onset or worsening of psoriatic skin lesions.4–6 The interpretation of this paradoxical side-effect of anti-TNF-α therapy remains unclear, but it may be related to altered immunity. TNF-α normally inhibits interferon (IFN)-α production by plasmacytoid dendritic cells (PDC),4,7 and the inhibition of TNF-α therefore induces unregulated production of IFN-α by PDC. Increased IFN-α expression has been demonstrated in the skin lesions of patients who develop psoriatic lesions while receiving TNF-α antagonist therapy, implicating the plausible and unfavorable role of IFN-α.4,5 Moreover, anti-TNF-α treatment could increase the expression of chemokine receptors, such as CXCR3, which promote infiltration of autoreactive T cells into the skin; these receptors are upregulated in psoriatic lesions.8 On the contrary, TNF-α inhibition has also been shown to decrease trafficking of T cells to the sites of joint destruction in autoimmune inflammatory disorders, resulting in an increase in the pooling and sequestration of these cells in the peripheral circulation.9 Some population of these T cells might have the potential for activation and mobilization to skin lesions by changing chemokine profile. Thus, the maldistribution of T cells in different organs induced by the inhibition of TNF-α might be one of the mechanisms of the discrepancy in development of inflammation at skin and joint lesions. In addition to these previous reports, Ma et al.10 recently demonstrated that neutralization of TNF-α exacerbated murine psoriasis-like skin lesion development by enhancing T-helper cell 17 cytokine gene expression, correlating with a decrease in the percentage of regulatory T cells found in the draining lymph node. These findings point toward additional mechanism(s) that may contribute to anti-TNF-induced skin inflammation.
In our patient, we found a discrepancy between the effects of etanercept on cutaneous and joint lesions. There are few reports describing similar discrepancies.4 Interestingly, the persistence of an excellent joint response despite the aggravation of skin lesions suggests that the mechanisms triggering psoriatic skin lesions are, at least in some situations, different from those responsible for the exacerbation of arthritis.